Effect of Lactobacillus acidophilus on antibiotic-associated gastrointestinal morbidity: a prospective randomized trial.
Oral antibiotic therapy can alter the gastrointestinal microflora and result in troublesome gastrointestinal complaints. Patients who have experience with broad-spectrum antibiotics may be reluctant to start or to comply with antibiotic therapy due to the associated discomfort. In the field of otolaryngology, oral antibiotic therapy is commonplace, and patient intolerance of a particular antibiotic may result in compromise to a less effective choice. Yogurt, which contains Lactobacillus acidophilus, is often recommended by practitioners to help reduce the side effects of oral antibiotic therapy. We wanted to objectively evaluate the effect of orally administered L. acidophilus on the gastrointestinal side effects of oral broad-spectrum antibiotic therapy. Twenty-seven outpatients, 10 years of age or older, with ear, sinus, or throat infections, in whom amoxicillin/clavulanate was felt to be the antibiotic of choice, were randomly assigned to amoxicillin/clavulanate only, or amoxicillin/clavulanate and Lactobacillus treatment groups. Each patient was advised by the nursing staff to consume a well-balanced diet, and a detailed explanation of the medication schedule was given. A questionnaire was given to each patient at the conclusion of therapy. The data were analyzed using Spearman's rank-order correlations. Concomitant therapy of L. acidophilus with amoxicillin/clavulanate was associated with a significant decrease in patient complaints of gastrointestinal side effects and yeast superinfection. Almost all patients (89%) reported resolution of infection during the course of therapy. We believe that use of L. acidophilus is warranted in patients on broad-spectrum antibiotic therapy with gastrointestinal complaints.
Witsell, DL; Garrett, CG; Yarbrough, WG; Dorrestein, SP; Drake, AF; Weissler, MC
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)